Alert archive / Montana / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Glasgow, MT

May 26, 2018Dawson County, McCone County, Richland County, Montana

NWS Glasgow, MT issued this flash flood warning at May 26, 2018, 10:21 PM MDT for Dawson County, McCone County, Richland County, Montana. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 10:21 PM MDT (04:21 UTC)
Expired
May 27, 2018, 2:15 AM MDT
In force
4 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

Counties Dawson County, MT, McCone County, MT, Richland County, MT

The radar

The Glasgow radar (KGGW), 137 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 11:50 PM MDTHEAVY RAIN 2.68 Nne Lindsay, MT
May 27, 12:00 AM MDTFLASH FLOOD9 N Lindsay, MTWATER 1 TO 2 FEET DEEP FLOWING OVER THE ROADS IN 6 TO 8 PLACES, A FEW SPOTS AS DEEP AS 3 FEET. ROADS WERE IMPASSABLE FOR A TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WGUS55 KGGW 270421
FFWGGW
MTC021-055-083-270815-
/O.NEW.KGGW.FF.W.0003.180527T0421Z-180527T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Glasgow MT
1021 PM MDT SAT MAY 26 2018

The National Weather Service in Glasgow has issued a

* Flash Flood Warning for...
  Southeastern McCone County in northeastern Montana...
  West central Richland County in northeastern Montana...
  Northwestern Dawson County in northeastern Montana...

* Until 215 AM MDT

* At 1020 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain has 
  fallen so far with an additional 2 to 3 inches of rain possible. 
  Trained spotters reported standing water on roadways in Circle 
  after the first round of rain and more rain is on the way. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Circle, Richey, Lambert, Bloomfield, Brockway, Watkins and Enid. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4780 10439 4728 10507 4718 10541 4718 10610
      4779 10536

$$

Mottice
2 follow-up statements
997 
WGUS75 KGGW 270556
FFSGGW

Flash Flood Statement
National Weather Service Glasgow MT
1156 PM MDT SAT MAY 26 2018

MTC021-055-083-270815-
/O.CON.KGGW.FF.W.0003.000000T0000Z-180527T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCone MT-Richland MT-Dawson MT-
1156 PM MDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MDT FOR
SOUTHEASTERN MCCONE...WEST CENTRAL RICHLAND AND NORTHWESTERN DAWSON
COUNTIES...

At 1155 PM MDT, areas of moderate to heavy rain continue across 
portions of the warned area. Additional thunderstorms will move in 
from the southwest over the next hour and produce an additional half 
to one inch of rain. 

Some locations that will experience flooding include...
Circle, Richey, Lambert, Bloomfield, Brockway, Watkins and Enid. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4780 10439 4728 10507 4718 10541 4718 10610
      4779 10536

$$

Mottice
378 
WGUS75 KGGW 270809
FFSGGW

Flash Flood Statement
National Weather Service Glasgow MT
209 AM MDT SUN MAY 27 2018

MTC021-055-083-270817-
/O.EXP.KGGW.FF.W.0003.000000T0000Z-180527T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCone MT-Richland MT-Dawson MT-
209 AM MDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MCCONE...WEST CENTRAL
RICHLAND AND NORTHWESTERN DAWSON COUNTIES WILL EXPIRE AT 215 AM
MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Turn around, don't drown when encountering flooded roads.

LAT...LON 4780 10439 4728 10507 4718 10541 4718 10610
      4779 10536

$$

RAE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:39 PM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, May 26, 3:39 PM MDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
339 PM MDT Sat May 26 2018

.DISCUSSION...

The stage is set and the atmosphere is primed for the development
of some strong to severe thunderstorms beginning now and lasting
through tonight. Favorable shear profile, warm moist air at the
surface on a southeasterly flow, and an advancing cold front from
the southwest are all contributing to the threat for these severe
thunderstorms. Most of our CWA has been outlined for a slight risk
area from SPC all day long. Last mesoscale discussion calls for
60% chance of a severe thunderstorm watch being issued for this
area. Even now, isolated thunderstorms are breaking out over the
higher terrain of central Montana. Expect coverage and intensity
to increase with time this evening and tonight.

Sunday morning, as the last lingering storms slide eastward into
North Dakota and the cold front advances further, temperatures
will cool a bit. Sunday afternoon and evening, the front will not
have completely advanced all the way through the CWA. This will
leave an unstable atmosphere over our SE zones along the
Yellowstone River valley. Would not be surprised to see another
strong to marginally severe thunderstorms down there through the
evening and late night hours.

Monday through Tuesday, the large upper-level low pressure system
stalls over the Great Basin region, keeping a generally unsettled
weather pattern over NE Montana.

Wednesday, and brief calm period takes over, thanks to a weak
upper-level ridge over the area.

Thursday and beyond, another cold front will be the focus for more
thunderstorm development over the region.          BMickelson

&&

.AVIATION...

FLIGHT CAT: VFR to begin, becoming IFR or worse in severe
thunderstorms after 22Z.

DISCUSSION: Thunderstorms, with some becoming severe are expected
to impact the terminals in some way later this afternoon into the
overnight hours. Thunder should leave the area between 06Z to 09Z
but may linger just a bit longer near KSDY. Expect threat of
large hail and damaging winds. Some MVFR/IFR conditions are
expected with/near these impacts, especially if a TAF site is
directly under one of these thunderstorms.

WIND: Southeast at 10 to 15 kts in the afternoon. Erratic and
damaging winds in excess of 55 mph are possible near the stronger
storms between until 09Z overnight tonight. Winds will switch
around from the north behind thunderstorms tonight.

BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Local storm report, May 26, 9:59 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
959 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             CIRCLE                  47.42N 105.60W
05/26/2018  E1.50 INCH       MCCONE             MT   PUBLIC

&&

AEH
Local storm report, May 26, 10:02 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1002 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             4 SE CIRCLE             47.37N 105.56W
05/26/2018  M1.50 INCH       MCCONE             MT   PUBLIC

            MOST OF THE HAIL WAS BETWEEN QUARTERS AND GOLF BALLS.
            ENOUGH RAIN TO HAVE STANDING WATER ON THE ROAD AND LAWN
            AROUND THE HOUSE

&&

BRANDONB
Local storm report, May 26, 10:09 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1009 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             8 SSE RICHEY            47.53N 105.04W
05/26/2018  E1.50 INCH       DAWSON             MT   PUBLIC

            STILL HAILING AT TIME OF REPORT.

&&

AEH
Local storm report, May 26, 10:12 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
1012 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             8 SSE RICHEY            47.53N 105.04W
05/26/2018  E1.50 INCH       DAWSON             MT   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 8 SSE
            RICHEY. STILL HAILING AT TIME OF REPORT.

&&

AEH
Special weather statement, May 26, 10:15 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1015 PM MDT SAT MAY 26 2018

MTZ022-023-270500-
Garfield MT-McCone MT-
1015 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND WEST
CENTRAL MCCONE COUNTIES UNTIL 1100 PM MDT...

At 1014 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Hell Creek Rec Area, or 18 miles northeast of
Jordan, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nelson Creek Rec Area and Rock Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4740 10665 4753 10677 4777 10624 4754 10602
TIME...MOT...LOC 0414Z 240DEG 29KT 4750 10661

Mottice
Local storm report, May 26, 10:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1018 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             9 S CIRCLE              47.29N 105.56W
05/26/2018  M0.88 INCH       MCCONE             MT   TRAINED SPOTTER

            NICKEL SIZE HAIL WITH 0.5 INCH OF RAIN

&&

BRANDONB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:34 PM MDTSpecial Weather StatementGGW41 min
May 26, 6:36 PM MDTSpecial Weather StatementGGWMcCone39 min
May 26, 6:46 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone59 min
May 26, 6:52 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley53 min
May 26, 7:42 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley63 min
May 26, 7:45 PM MDTSpecial Weather StatementGGWMcCone60 min
May 26, 8:18 PM MDTSpecial Weather StatementGGWMcCone42 min
May 26, 8:38 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland67 min
May 26, 8:53 PM MDTSpecial Weather StatementGGWMcCone67 min
May 26, 9:14 PM MDTSevere Thunderstorm WarningGGWDawson, Richland61 min
May 26, 9:23 PM MDTSpecial Weather StatementGGWGarfield52 min
May 26, 9:29 PM MDTSpecial Weather StatementGGWSheridan46 min
May 26, 9:33 PM MDTSpecial Weather StatementGGWValley57 min
May 26, 9:44 PM MDTSevere Thunderstorm WarningGGWDawson, McCone61 min
May 26, 9:49 PM MDTFlash Flood WarningGGWGarfield, McCone4 hr
May 26, 10:15 PM MDTSpecial Weather StatementGGWMcCone45 min
May 26, 10:34 PM MDTSpecial Weather StatementGGWRichland56 min
May 26, 10:44 PM MDTSpecial Weather StatementGGWDawson61 min
May 26, 11:02 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie, Richland, Wibaux58 min
May 26, 11:54 PM MDTSpecial Weather StatementGGWWibaux66 min
May 27, 12:43 AM MDTAreal Flood AdvisoryGGWDawson, Prairie3 hr
May 27, 1:06 AM MDTSpecial Weather StatementGGWWibaux54 min

Nearby

Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.